Opioids are a hot topic right now as the Centers for Disease Control recently released new guidelines for healthcare providers to follow before and during any opioid therapy treatment. This is especially important because these suggested guidelines lay down specific steps for providers to follow. Many of these focus on treating chronic pain in general. The reason for these new guidelines and the overall coverage of opioids in the media is that opioid overdose has been labeled a serious public health issue. The Department of Health and Human services have reported that drug overdoses are now the leading cause of injury death in the U.S. Almost 20,000 overdoses are from the legal prescription of opioids.

The basics of opioids and how they can lead to opioid overdose

Opioids are pharmaceutical painkillers that are used to treat severe pain. This class of drugs includes medication such as morphine, codeine, and oxycodone. Opioids work by attaching to proteins called opioid receptors and can produce a pleasant euphoric feeling as well as numb the perception of pain.

Opioids are often used for acute care such as for those who have undergone major surgery or suffered a severe injury. However, they can be used in long-term care if a physician feels their use is worth the risk. Opioids do have some common side effects that include:

  • Drowsiness
  • Nausea
  • Mental confusion
  • Constipation
  • Depressed respiratory functions

Dependence versus addiction

These two words are often interchanged by many people, but vary differently in practice. Dependence refers to a physical dependency that is created due to a habitual use of opioids over time. Addiction, which oftentimes can include dependency, refers to compulsive drug seeking and the reckless disregard of the consequences from this behavior.

Those who become dependent on painkillers will experience withdrawal symptoms when the drug use is suddenly reduced or stopped. These symptoms can range from mild to severe depending on the drug and potency. However, this can be mitigated by other drugs or by slowly ramping down the opioid use over time.

A main factor in opioid overdose is when patients become dependent on the opioids for relief and develop a differential tolerance to its pain-relieving effects, but the negative side effects are still as prevalent. This means the body has become resistant to the pain-reducing effect and now requires higher doses to obtain the same level of pain relief. This can cause problems, as physicians will have to make a judgement call on whether an increased dose is justified and safe for the patient.

How an opioid overdose occurs

Opioid overdoses can occur in a variety of different ways. Many people who overdose are patients that have a legal prescription provided by a doctor.

Some of the most common ways to overdose are to accidentally take too much, such as in the case of elderly patients who might not remember if they have taken their meds. Mixing opioids or other drugs together can also result in an overdose. The most publicized way to overdose is by misusing or abusing opioid drugs, such as by taking them without a prescription or taking the drugs for a longer period of time than required.

Signs of an opioid overdose

There are many symptoms of an overdose, but there are three signs, known as the opioid overdose triad, that can help you identify an overdose. These include:

  • Pinpoint pupils
  • Unconsciousness
  • Respiratory depression

Additional symptoms of an overdose that you should be aware of include:

  • Unresponsive to outside stimulus
  • Vomiting
  • Choking sounds
  • Slow or erratic breathing
  • Slow or erratic heartbeat
  • Fingernails and lips turn blue or purple
  • Vomiting
  • Clammy or pale face

Responding to an opioid overdose

It is highly unlikely that you will be able to treat yourself in an overdose situation. You should plan ahead and make sure that loved ones or caregivers understand how to recognize if you are having an overdose and what to do in case it happens.

The primary thing to do if you are faced with a loved one who is experiencing an opioid overdose is to call 911 immediately. An overdose usually takes several minutes to a few hours to be fatal, so getting medical attention from a trained professional quickly is critical.

You should tell the dispatcher exactly what you see. Note if the person is unresponsive, turning blue, not breathing, or any other symptoms that are occurring. Make sure you clearly give the address and then wait with the person until medical help arrives.

If the person overdosing stops or has weak breathing, it is best to start CPR as soon as possible. If not, you can put the person in what is known as the recovery position. You should lay them slightly on one side with their body being supported by a bent knee. Make sure their face is also turned. This will help keep the airways clear and prevent choking if vomiting occurs.

If available, it might be prudent to administer a drug known as Naloxone. This drug’s main purpose is to block the effects of opioids and combat opioid overdoses. It often works immediately, but can take up to eight minutes to be fully effective. While this might be an effective short-term solution, the person might re-overdose if a large quantity of the opioid was taken, as Naloxone only lasts for between 30 and 90 minutes. It is still extremely important to call for medical assistance even if this drug is available to you based on your doctor’s orders.

Opioid overdoses are dangerous and life threatening. How have you prepared to deal with an overdose of a loved one who uses opioids?

Get Free Email Updates!

Weekly updates on conditions, treatments, and pain medicine.